Alert archive / Colorado / Snow Squall Warnings in 2022
Snow Squall Warning 13, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Dec 22, 2022, 6:01 AM MST for Lake County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 22, 2022, 6:01 AM MST (13:01 UTC)
- Expired
- Dec 22, 2022, 7:00 AM MST
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Lake County, CO
The radar
The Grand Junction radar (KGJX), 159 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 1.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 124 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WWUS55 KPUB 221301
SQWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
601 AM MST Thu Dec 22 2022
COC065-221400-
/O.NEW.KPUB.SQ.W.0013.221222T1301Z-221222T1400Z/
Lake CO-
601 AM MST Thu Dec 22 2022
The National Weather Service in Pueblo has issued a
* Snow Squall Warning for...
Central Lake County in central Colorado...
* Until 700 AM MST.
* At 557 AM MST, a dangerous snow squall was located over Leadville,
moving northeast at 25 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
greater than 50 mph could knock down tree limbs and blow
around unsecured objects.
SOURCE...Webcams and surface observations.
IMPACT...Travel will be difficult and potentially dangerous
through 7 am.
Locations impacted include...
Leadville, Mt Massive, Twin Lakes, Turquoise Lake, Leadville North
and Mt Elbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Conditions will improve after 7 am as snowfall lessens.
&&
LAT...LON 3935 10630 3908 10624 3907 10647 3920 10650
3921 10649
TIME...MOT...LOC 1257Z 222DEG 6KT 3918 10640
SNOW SQUALL...OBSERVED
$$
EPWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 22, 4:16 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 22, 4:16 AM MST, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 416 AM MST Thu Dec 22 2022 .SHORT TERM...(Today and tonight) Issued at 353 AM MST Thu Dec 22 2022 Key Messages: 1) Arctic air locks into the eastern plains today, with maxes in the single digits above/below zero and wind chills as cold as 30 below east of I-25. 2) Snow tapers to flurries shortly after sunrise this morning. 3) High winds over the higher mountain peaks this morning. 4) Bitter cold tonight. Cold air was banked up against the eastern mountains this morning, with most locations at or below zero as of 11z. Wind chills were running in the minus teens to minus twenties, coldest over the Palmer Divide where air temps have fallen off to around minus 10f and winds have remained gusty. Not as cold farther west over the mountains, though still not a pleasant morning as strong winds were noted at many locations. Satellite/radar show some light snow bands streaming from the central mountains into the Pikes Peak region this morning, as forcing from strong upper jet migrates eastward across Colorado. Expect most snow to diminish to flurries by mid-morning as jet lifts northeastward, though some light snow showers may linger into the afternoon over the central mountains under strong northwest flow. Haven't seen any observation points reporting high winds this morning, though with gusts to near 50 kts at Leadville and Cottonwood Pass, suspect it's likely near high wind criteria above pass level. Once snow ends and clouds clear around midday, we're still left with bitter cold air, and expect most of the plains to stay in the single digits above/below zero despite some afternoon sun. Wind chills will remain well below zero, though wind speeds along the I-25 corridor look relatively lighter than farther east on the plains, suggesting some reconfiguration of wind chill warnings/advisories may be needed later today. Tonight, arctic air remains in place, leading to lows well below zero along and east of the mountains. Some hints of increasing high level cloud cover overnight and early Friday morning, along with a lack a deep snowpack at many locations suggests that while lows will be cold, records may stay just out of reach. Overall, left highlights alone for this forecast issuance, though will plan for an update to lower Winter Wx Advisories for at least the plains and El Paso County when snow ends shortly after sunrise. Will let mountain advisories run until midday, as even with snow ending early this morning, winds are howling with widespread blowing snow likely. Wind chill warning will likely need some modification/downgrade later this morning, as winds overall haven't been as strong as previously forecast especially along I-25, keeping wind chills closer to advisory levels versus colder warning values. .LONG TERM...(Friday through Wednesday) Issued at 353 AM MST Thu Dec 22 2022 Key Messages: 1. Bitter cold temperatures continue through Friday morning. 2. Gradual warming trend starting Friday afternoon through the middle of next week. 3. Very pleasant Christmas weekend in store! Friday into Saturday morning... Friday morning is the last morning of extreme cold temperatures as the arctic airmass moves to the east and out of our area. The arctic mass will be pushed out by a huge ridge of high pressure moving in from off the coast of California. This will warm temperatures throughout the day to move our high temperatures up away from the zero mark, and the winds will have subsided enough to bring the windchills up to around zero. There will be some upslope in the Continental Divide, so there will be snow chances in the higher elevations. The plains will see a clearing trend, so radiational cooling will bring the overnight low close to zero or a little colder. High temperatures for Friday afternoon will warm up to the teens in the plains and 20s in the mountains and mountain valleys. Overnight lows Friday night into Saturday morning will be hovering close to zero in the plains and San Luis Valley, and in the teens in the mountains and mountain valleys. Saturday through Monday... The huge ridge of high pressure will continue to move in and dominate our weather pattern for the Christmas weekend, which also includes Monday. There will be some waves in the ridge that will bring some snow to the Sawatch Mountains. In the plains, the weekend promises to be so pleasant, that one might even forget about the arctic cold snap a couple of days prior! High temperatures Saturday through Monday will at or a little above seasonal norms, and low temperatures will be at or a little below seasonal norms. Tuesday and beyond... For Tuesday, the weather pattern will continue to be quiet, and the warming trend will reach its peak as the high pressure ridge starts to make its trek eastward. High and low temperatures will be well above seasonal norms. The highs in the plains could be flirting with temperatures in the 70s in a couple of places as a few of the models suggest. For Wednesday and Thursday, ensemble models and the GFS, Euro and Canadian models are hinting at a trough of low pressure moving in from the Pacific Northwest, perhaps bringing in some precipitation to the area. Judging by the temperatures the models are showing, this could be in the form of liquid precipitation during the day and snow during the night in the plains. This is because, according to model guidance, high and low temperatures will be well above seasonal averages. Snow will be in the mountains and mountain valleys. Even though the models seem to agree on this, uncertainty remains depending on the direction the trough would move, and downsloping in the plains usually dries the air out enough this time of year to quell any liquid precipitation. This pattern could remain through the New Years weekend. -Riser && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 353 AM MST Thu Dec 22 2022 At KCOS, light snow and MVFR cigs/vis should be ending 12z-14z, with conditions becoming VFR for the rest of the day and overnight. North winds have diminished somewhat this morning, though expect some re- strengthening after sunrise, and gusts of 20-25 kts will be possible until late afternoon. At KPUB, brief period of VFR cigs and perhaps a flurry until 14z- 16z, then gradual clearing in the afternoon, with VFR continuing overnight. Winds should settle out to a mainly easterly direction after sunrise, with most gusts staying 20 kts or less. At KALS, VFR the next 24 hrs. Expect nw winds gusting 25-30 kts this morning into the afternoon, then diminishing this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST this morning for COZ058- 061-064-066. Wind Chill Advisory until 11 PM MST this evening for COZ059-063- 076-078-083. Winter Storm Warning until 11 AM MST this morning for COZ060. High Wind Warning until 11 AM MST this morning for COZ072>075. Wind Chill Warning until 10 AM MST Friday for COZ081-082-084>089- 093>099. Winter Weather Advisory until 9 AM MST this morning for COZ084- 085-089-095-096. && SHORT TERM...PETERSEN LONG TERM...RISER AVIATION...PETERSEN
Hazardous weather outlook, Dec 22, 4:24 AM MST, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 424 AM MST Thu Dec 22 2022 COZ058>089-093>099-231130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 424 AM MST Thu Dec 22 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Cold arctic air will remain in place across the plains today and tonight, with wind chill temperatures in the minus 15 to minus 35 range into Friday morning. The strongest winds and lowest wind chills will be mainly east of I-25, with slightly weaker winds along the Interstate. This bitter cold will be especially dangerous to livestock and pets, as well as people not properly dressed for extreme cold. Snowfall over the central mountains and Pikes Peak region this morning will taper off to flurries by midday, with only light additional accumulations expected. Over the mountains today, strong winds will produce areas of blowing snow, especially above tree-line, before speeds begin to decrease by late in the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A series of Pacific weather systems will bring a chance of snow to the mountains beginning Wednesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region today. 10/RISER
In the hours before
Local storm report, Dec 22, 1:34 AM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
134 AM MST THU DEC 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM SNOW 2 NE LEADVILLE 39.27N 106.27W
12/22/2022 M2.2 INCH LAKE CO TRAINED SPOTTER
.15 INCHES OF PRECIPITABLE WATER.
&&
MCRNearby
Snow Squall Warnings in Colorado, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.